Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 173, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2018, 4:23 PM CDT for Macoupin County, Madison County, Montgomery County, Illinois. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 14, 2018, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:39 PM CDT | TSTM WND DMG | Dorsey, IL | LARGE TREE DOWN IN DORSEY, IL. TIME ESTIMATED FROM RADAR. |
| Jul 14, 4:43 PM CDT | TSTM WND DMG | Bunker Hill, IL | 6 TREE LIMB DOWN ON HOUSE. |
| Jul 14, 4:46 PM CDT | TSTM WND DMG | Bunker Hill, IL | NUMEROUS POWER LINES AND TREES DOWN BETWEEN BUNKER HILL AND GILISPIE. TIME ESTIMATED BY RADAR. |
| Jul 14, 5:05 PM CDT | TSTM WND DMG | Gillespie, IL | TREE DOWN ALONG ROUTE 16 IN GILLSEPIE, IL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405
WUUS53 KLSX 142123
SVRLSX
ILC117-119-135-142215-
/O.NEW.KLSX.SV.W.0173.180714T2123Z-180714T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
423 PM CDT SAT JUL 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Madison County in southwestern Illinois...
Southeastern Macoupin County in southwestern Illinois...
Southwestern Montgomery County in south central Illinois...
* Until 515 PM CDT.
* At 423 PM CDT, a severe thunderstorm was located over Carpenter,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Edwardsville, Wood River, Bethalto, Staunton, Gillespie, Mount
Olive, South Roxana, Bunker Hill, Benld, Roxana, Worden,
Livingston, Alhambra, Wilsonville, Sawyerville, Mount Clare, East
Gillespie, Eagarville, Prairietown and Dorsey.
This includes Interstate 55 in Illinois between exits 23 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 8963 3900 8964 3899 8964 3876 8985
3884 9008 3921 8989 3908 8955
TIME...MOT...LOC 2123Z 217DEG 18KT 3887 8993
HAIL...0.75IN
WIND...60MPH
$$
Britt2 follow-up statements
911
WWUS53 KLSX 142142
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
442 PM CDT SAT JUL 14 2018
ILC117-119-135-142215-
/O.CON.KLSX.SV.W.0173.000000T0000Z-180714T2215Z/
Madison IL-Macoupin IL-Montgomery IL-
442 PM CDT SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MADISON...SOUTHEASTERN MACOUPIN COUNTIES IN
SOUTHWESTERN ILLINOIS AND SOUTHWESTERN MONTGOMERY COUNTIES IN SOUTH
CENTRAL ILLINOIS...
At 442 PM CDT, a severe thunderstorm was located over Prairietown,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bethalto, Staunton, Gillespie, Mount Olive, Bunker Hill, Benld,
Worden, Livingston, Alhambra, Wilsonville, Sawyerville, Mount Clare,
East Gillespie, Eagarville, Prairietown, Dorsey, Carpenter, Hamel,
New Douglas and White City.
This includes Interstate 55 in Illinois between exits 23 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 8963 3900 8964 3899 8964 3876 8985
3891 9004 3921 8989 3908 8955
TIME...MOT...LOC 2142Z 209DEG 34KT 3898 8994
HAIL...0.75IN
WIND...60MPH
$$
Britt113
WWUS53 KLSX 142204
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
504 PM CDT SAT JUL 14 2018
ILC119-142213-
/O.CAN.KLSX.SV.W.0173.000000T0000Z-180714T2215Z/
Madison IL-
504 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3900 8963 3900 8973 3901 8997 3921 8989
3908 8955
TIME...MOT...LOC 2203Z 205DEG 28KT 3912 8985
$$
ILC117-135-142215-
/O.CON.KLSX.SV.W.0173.000000T0000Z-180714T2215Z/
Macoupin IL-Montgomery IL-
504 PM CDT SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN MACOUPIN AND SOUTHWESTERN MONTGOMERY COUNTIES...
At 503 PM CDT, a severe thunderstorm was located over Gillespie,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Wilsonville,
Sawyerville, Mount Clare, East Gillespie, Eagarville, White City,
Dorchester, Walshville and Pruett.
This includes Interstate 55 in Illinois between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 8963 3900 8973 3901 8997 3921 8989
3908 8955
TIME...MOT...LOC 2203Z 205DEG 28KT 3912 8985
HAIL...1.00IN
WIND...60MPH
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:11 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 14, 4:11 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
411 PM CDT Sat Jul 14 2018
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 328 PM CDT Sat Jul 14 2018
Scattered thunderstorms have developed across parts of the area
this afternoon. Some of these storms may be strong to severe this
evening with wind gusts the primary threat. Very steep low-level
lapse rates and high DCAPE has already helped yield a few wind
gusts of around 50mph earlier this afternoon.
Believe there probably will be a bit of a lull in convective
activity late this evening into the early overnight hours as
diurnal instability weakens. Another round of storms is expected
to focus roughly along and just south of the I-70 corridor in
response to a slowly moving remnant MCV which is currently in E KS
and increasing low-level moisture convergence.
Convective trends through the day on Sunday a bit more uncertain.
Expect ongoing storms to gradually push off to the ENE and weaken as
the low-level jet abates and veers. Convective coverage a big
unknown as area should see a bit of mid/upper level subsidence
behind departing vorticity maxima associated with the departing MCV.
Frontal boundary will still likely reside across the bi-state area
so kept isolated-scattered wording for the afternoon hours.
High temperatures should be at least several degrees cooler than
that experienced today due to the possibility of storms and
convective debris clouds. Still will be very humid over with
dewpoints in the low to mid 70s, though max heat index values
areawide should stay in the mid to upper 90s so will allow heat
advisory to expire this evening.
Gosselin
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 328 PM CDT Sat Jul 14 2018
There is a chance for SHRA/TSRA from Sunday night through Monday
evening as a slow-moving PV anomaly and its associated surface
front move across the region. Multiple outflow boundaries from
earlier convection will also serve as the focus for
diurnally-driven convective development.
A low pressure system moving through southern Canada will
suppress part of the upper ridge over the CONUS, leading to
weakly northwest flow aloft over our area. A brief period of
mostly dry weather is anticipated on Tue/Tue night before a
series of PV anomalies move through the flow and bring a chance
of SHRA/TSRA to the area during the middle of the week. The upper
ridge rebuilds and shifts eastward at the end of the week,
potentially bringing a period of dry weather back to the LSX CWA
for the end of the week and early next weekend.
Temperatures are forecast to be several degrees cooler than they
have been lately with highs in the upper 80s to lower 90s and
overnight lows in the upper 60s to around 70 degrees.
Kanofsky
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1248 PM CDT Sat Jul 14 2018
Scattered showers and thunderstorms are likely this afternoon and
early evening across the bi-state area. Greatest coverage during
this period is most likely over central Missouri so added a TEMPO
group in for KCOU. Will monitor convective trends and update as
necessary. May be a bit of a lull in activity late evening and
early overnight hours but additional storms are expected late
tonight into early Sunday morning. Stronger storms will be capable
of reduced visibilities and potentially some strong wind gusts.
SPECIFICS FOR KSTL:
Scattered storms late this afternoon into at least early this
evening. Maintained VCTS wording for now due to scattered nature
expected but will continue to monitor and amend as necessary.
Probably will be a bit of a lull in storm activity late evening
into the early overnight period before additional storms affect
the terminal late tonight into early Sunday morning.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Boone MO-Callaway
MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery
MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 14, 3:42 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 342 PM CDT Sat Jul 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 342 PM CDT Sat Jul 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Late this afternoon and tonight Heat index values of 100 to 107 degrees are occurring this afternoon across parts of Missouri and Illinois. A Heat Advisory is in effect through 8 PM CDT for these areas. Scattered thunderstorms have developed across the area this afternoon and will continue this evening. A few storms may be strong to severe and capable of producing hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms for portions of the area from Sunday through Monday night. There is also a chance of thunderstorms from Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. Kanofsky
In the hours before
Special weather statement, Jul 14, 3:27 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service St Louis MO
327 PM CDT SAT JUL 14 2018
ILZ100-101-MOZ063-064-142100-
St. Clair IL-Madison IL-St. Louis MO-St. Louis City MO-
327 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST.
LOUIS CITY UNTIL 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Louis, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. Louis, University City, Granite City, Alton, Kirkwood, East St.
Louis, Collinsville, Edwardsville, Webster Groves, Ferguson, Fairview
Heights, Clayton, Cahokia, Jennings, Glen Carbon, Crestwood,
Bellefontaine Neighbors, Wood River, Troy and Bethalto.
This includes Interstate 64 in Illinois near exit 9.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3849 9022 3852 9026 3849 9027 3860 9041
3882 9019 3883 9014 3882 9012 3881 9012
3884 9011 3887 9014 3892 9009 3872 8984
TIME...MOT...LOC 2026Z 225DEG 18KT 3860 9026
BrittSpecial weather statement, Jul 14, 3:35 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service St Louis MO
335 PM CDT SAT JUL 14 2018
ILZ095-096-142115-
Brown IL-Adams IL-
335 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAMS AND
NORTHWESTERN BROWN COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Point, moving northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Quincy Regional Airport, Mount Sterling, Camp Point, Clayton, Golden,
Liberty, Coatsburg, Mound Station, Columbus, Ripley, La Prairie,
Paloma, Fowler, Kellerville and Chatton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
4008 9067 4005 9068 4002 9063 4003 9061
4002 9061 4002 9062 4001 9062 3986 9114
4004 9133 4020 9111 4020 9101
TIME...MOT...LOC 2035Z 234DEG 22KT 4000 9113
BrittLocal storm report, Jul 14, 4:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 2 E SAINT LOUIS 38.63N 90.20W
07/14/2018 ST. LOUIS CITY MO PUBLIC
STREETLIGHT BLOWN OVER.
&&
PWLocal storm report, Jul 14, 4:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 1 NE CASEYVILLE 38.64N 90.02W
07/14/2018 M71 MPH ST. CLAIR IL PUBLIC
&&
PWLocal storm report, Jul 14, 4:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 2 ESE SAINT LOUIS 38.63N 90.21W
07/14/2018 ST. LOUIS CITY MO PUBLIC
LARGE TREE SNAPPED AT BASE.
&&
PWSpecial weather statement, Jul 14, 4:14 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
414 PM CDT SAT JUL 14 2018
ILZ058-099-142200-
Greene IL-Jersey IL-
414 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND NORTHERN JERSEY
COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alsey to near Carrollton to near Hardin.
Movement was east at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
White Hall, Carrollton, Roodhouse, Greenfield, Athensville, Old Kane,
Kemper, Patterson, Kane, Wrights, Eldred, Hillview, Rockbridge,
Belltown, Berdan, Haypress, Barrow, Walkersville and Woody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3936 9016 3913 9017 3915 9058 3932 9058
3952 9056 3952 9016
TIME...MOT...LOC 2114Z 262DEG 23KT 3950 9049 3933 9049 3917 9054
BrittThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:19 PM CDT | Special Weather Statement | LSX | Fayette | 41 min |
| Jul 14, 2:00 PM CDT | Special Weather Statement | LSX | Fayette | 45 min |
| Jul 14, 2:10 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 35 min |
| Jul 14, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 49 min |
| Jul 14, 3:35 PM CDT | Special Weather Statement | LSX | Adams | 40 min |
| Jul 14, 3:49 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 41 min |
| Jul 14, 4:14 PM CDT | Special Weather Statement | LSX | Greene | 46 min |
| Jul 14, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 46 min |
| Jul 14, 4:59 PM CDT | Special Weather Statement | LSX | Bond, Clinton | 46 min |
| Jul 14, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Montgomery | 39 min |
| Jul 14, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 57 min |
| Jul 14, 5:24 PM CDT | Special Weather Statement | LSX | Madison, Saint Clair | 51 min |
| Jul 14, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 46 min |
| Jul 14, 6:27 PM CDT | Special Weather Statement | LSX | Clinton, Saint Clair | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.